According to recent research, approximately 50 to 80% of people who have been using benzos for a period of more than six months will experience one or more withdrawal symptoms after discontinuation. This can be attributed to the body system changes caused by the prolonged exposure to the drug. Benzo withdrawal means the body will have to regulate GABA neurotransmitters on its own.
The severity and duration of benzo withdrawal symptoms may vary greatly. You may have more trouble dealing with the symptoms if:
- You have been using the drug for a long period of time
- You have been using a high dosage
- You have been using fast acting benzo
In addition to the aforementioned factors, your withdrawal symptoms will be determined by your tapering rate. If your stoppage is abrupt, you will experience severe symptoms some of which may lead to hospital committal. The best way to stop using this drug is to taper down. The slower the tapering rate is the better.
If you have been using a short acting benzodiazepine such as Xanax, you will start experiencing the withdrawal symptoms hours after discontinuation. Valium is a long acting benzodiazepine hence the withdrawal symptoms will be delayed. In the case of Valium, you will start experiencing the symptoms 2 to 10 days after withdrawal.
The withdrawal symptoms may go on for a few days, weeks and at times months. The benzo withdrawal symptom that goes on for months is known as protracted withdrawal syndrome. What is common with the withdrawal symptoms is that they are erratic and go away as time progresses. The secret to a full recovery is working with a professional and getting as many reassurances as you can from family and friends.